Hot Topics -- Join the Discussion!

"How do you deal with pushy in-laws."

"Do you have a cleaning schedule?"

"Has marriage changed your relationship?"
Married Life

“What are your financial goals?"
Money Matters

Couple Habits: Share or Beware?

How Birth Control Can Squash Your Sex Drive

If watching reruns of CSI is suddenly more appealing than getting busy, check what you're taking. Hormonal contraceptives like the Pill, vaginal rings, quarterly shots and the Patch can crash your sex drive.

Photo: Veer

The Culprit
While a number of hormone-based contraceptives can lower your libido, some have worse track records than others. For one, pills that have higher levels of progesterone often help women with PMS and bloating, but they also come with a slightly higher risk of reducing libido compared to other pills. If your sex drive is in neutral or reverse, ask your doctor about low-dose pill options. Just keep in mind that any hormonal birth control can decrease your desire for sex. "It takes a few months of trial and error to find what method works best for each woman," says Dr. Ashley Roman, an OB/GYN at NYU Medical Center.

The Cause
Like men, women need testosterone to put them in the mood. Problems can occur when the extra levels of progesterone or estrogen in some types of birth control increase proteins in the liver, which are released into the blood. From there, the hormones are sometimes bound by proteins, which causes them to become inactive. This can result in a plummeting sex drive. Or for the optimist, a peaked interest in anything but sex.

The Cure
If you've been noticing a drop in your sex drive, the first thing to evaluate is what pill you're on and how long you've been using it, Roman says. "If a woman has just started the Pill, I usually suggest waiting another couple of months." Or you could go off hormonal contraceptives completely. Just use condoms or talk to your doctor about alternatives, such as an IUD.

-- The Nest Editors

See More: Couple Issues , Love & Sex , Sex Q&A